Special report for NATAP
from Kees Brinkman, MD, Onze Lieve Vrouwe Gasthuis, Amsterdam, The Netherlands
Although the special
focus of this conference was not especially directed on treatment issues such as
long-term toxicities, several reports were presented on mitochiondrial toxicity.
In short, mitochondrial toxicity is an acquired decrease in mitochondrial
function (mitochonria are an important element in cells) induced by NRTIs. This
decrease in function can result in several clinical syndromes like myopathy,
neuropathy and lactic acidosis. Of special concern is the issue whether such
toxicity can lead to (irreversible?) damage to a developing child, if it is
exposed to NRTIs during pregnancy
toxicity & newborns. Several
authors addressed the issue of perinatally induced mitochondrial toxicity.
Launay et al. (Creteil ñ France) reported 2 cases of transitory lactic
acidosis in children with antiretroviral exposure around birth. Gabioni et al.
(Turin ñ Italy) described a neonate with clear symptoms of mitochondrial
disease with depletion of mitochondrial DNA, related to AZT exposure during
pregnancy. Chotpitayasunondh et al (Bangkok ñ Thailand) could not find any
clinical case of mitochondrial dysfunction in a prospective study of 395
children (196 AZT exposed), and also other cohorts were unable to find serious
toxicities during prevention studies of Mother to Child Transmission.
Toxicity & Lipodystrophy.
Regarding the possible role of mitochondrial toxicity in the induction of
lipodystrophy syndrome, especially lipoatrophy, Mallal and Nolan (Perth ñ
Australia) showed in the late breaker poster session on Thursday impressive
electron microscopy pictures of adipose tissue, taken from patients with clear
symptoms of lipodystrophy. Both in patients treated with or without protease
inhibitors (but always NRTIs), there were clear abnormalities in mitochondrial
structure, together with an accumulation of lipid droplets (steatosis), compared
with control specimens. Furthermore, there was an unexplained deposition of
granular material on the inner aspect of the adipocyte membrane.
Levels. Harris et al. (Vancouver
ñ Canada) and Vrouenraets et al. (Amsterdam ñ The Netherlands), presented
data on the relatively frequent (19 ñ 36%) occurrence of mildly elevated
levels of lactic acid in NRTI treated patients. An increased risk was found for
patients on d4T treatment. The significance of such a finding is not known so
far and during the oral poster presentation, it was emphasised that lactates
below 5 mmol/L should not be used as an argument to change treatment in
asymptomatic patients. Routine lactate measurements should therefore be
implemented with caution, to avoid unnecessary treatment alterations. (Added
commentary from Jules Levin: Mild elevations in lactate levels are not uncommon
for a patient on HIV treatment, but without symptoms, it remains uncertain what
to do about it. Symptoms of lactic acidosis, which include fatigue & nausea,
are unusual but might necessitate treatment cessation. It is suggested that
elevated lactate could reflect impaired mytochondria and might be related to
body changes associated with lipodystrophy).
Growth Hormone. Engelhard from
Serono Labs, the manufactuer of HGH, reported on 8 patients with HARS ( HIV
Associated Adipose Redistribution Syndrome) who received 5-6 mg/qd subc.
injection HGH while staying on therapy, 4 on PI regimens for an average of 12
months. They reported decreased abdominal girth of 4.8 centimeters. Six patients
with buffalo hump had a decrease of about 1 grade in size.
A Swiss research group
reported on HIV infected patients (3 females) with fat accumulation who were
randomized and double-blinded to 3 months of daily placebo or 6 mg subc., and
then each group was crossed over to the other. For both groups there was a mean
loss of trunk fat (by DEXA) of 2.40 kg. There was a gain of trunk fat during the
placebo treatment, which may be due to rebound from stopping the HGH. Adverse
events appear to be fairly common across studies. One person withdrew after 4
weeks because of swelling and dysesthesia of the feet. HGH was associated with
side effects in 6/7 individuals: mainly swelling, pain, and dysesthesia in hands
and feet. After 3 months of HGH, 1 patient developed diabetes and elevated
triglycerides. Side effects appear to resolve upon discontinuation, but a person
with diabetes should not take HGH.
Engelson & Kotler
reported on a prospective, open-label trial of 6 mg/day HGH s.c. of 14
HIV-infected individuals with fat redistribution and enlarged abdomen. HGH
treatment was for 24 weeks and there was a 12-week follow-up after stopping HGH.
There was a fat loss of about 5-kg, overall weight was about the same. Although
there was a loss in trunk fat, there was also a loss in arm and leg fat by DEXA.
Visceral adipose tissue (deep stomach fat) was reduced as measured by MRI. The
effects were complete by week 12. 12 weeks after HGH was stopped 85% of the
visceral adipose tissue (deep stomach fat) returned, and the farm & leg at
loss returned. Adverse effects were common, especially arthralgias and myalgias
that improved or resolved with dose reduction or discontinuation. In addition,
at week 12, 3 participants (13%) met American Diabetes Association criteria for
diabetes based on a 2-hour oral glucose tolerance test and 9 patients (30%) met
the criteria for glucose intolerance. Although all 30 participants had normal
fasting glucose at baseline, they also all had elevated fasting insulins (>10
IU/mL). Lower doses and induction-maintenance dosing will be explored in future